Alert archive / Georgia / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 36, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Feb 13, 2020, 10:15 AM EST for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 13, 2020, 10:15 AM EST (15:15 UTC)
- Expired
- Feb 13, 2020, 11:00 AM EST
- In force
- 45 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 98 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 13, 10:21 AM EST | TSTM WND DMG | 3 Nnw Thomson, GA | MCDUFFIE COUNTY HIGHWAY DEPARTMENT REPORTED TREES DOWN TAKING OUT A POWER LINE ALONG WRIGHTSBORO ROAD NEAR THE RIDGVIEW SUBDIVISION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 250 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
760
WUUS52 KCAE 131515
SVRCAE
GAC073-181-189-SCC037-065-131600-
/O.NEW.KCAE.SV.W.0036.200213T1515Z-200213T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1015 AM EST Thu Feb 13 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
McDuffie County in east central Georgia...
Columbia County in east central Georgia...
Southeastern Lincoln County in east central Georgia...
Edgefield County in central South Carolina...
Eastern McCormick County in central South Carolina...
* Until 1100 AM EST.
* At 1014 AM EST, severe thunderstorms were located along a line
extending from near Hamilton Branch State Park to Camak, moving
east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Edgefield,
Harlem, Johnston, Appling, Clarks Hill Recreation Area, Edgefield
County Airport, Riverwood, Mistletoe State Park, Wrightsboro,
Hamilton Branch State Park, J. Strom Thurmond Dam, Thomson-McDuffie
County Airport, Dearing, Trenton and Parksville.
This includes Interstate 20 in Georgia between mile markers 167 and
194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3398 8218 3398 8205 3395 8204 3398 8190
3388 8185 3382 8166 3355 8199 3353 8201
3355 8203 3331 8235 3336 8255 3341 8255
3353 8262
TIME...MOT...LOC 1514Z 255DEG 43KT 3382 8227 3346 8263
HAIL...<.75IN
WIND...60MPH
$$
JAQ2 follow-up statements
498
WWUS52 KCAE 131541
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1041 AM EST Thu Feb 13 2020
GAC181-131550-
/O.CAN.KCAE.SV.W.0036.000000T0000Z-200213T1600Z/
Lincoln GA-
1041 AM EST Thu Feb 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3336 8255 3347 8243 3368 8227 3369 8222
3373 8224 3393 8210 3398 8190 3388 8185
3381 8167 3354 8200 3353 8201 3355 8203
3331 8235
TIME...MOT...LOC 1540Z 255DEG 43KT 3390 8191 3354 8228
$$
GAC073-189-SCC037-065-131600-
/O.CON.KCAE.SV.W.0036.000000T0000Z-200213T1600Z/
McDuffie GA-Columbia GA-Edgefield SC-McCormick SC-
1041 AM EST Thu Feb 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 AM EST
FOR SOUTHEASTERN MCDUFFIE...COLUMBIA...EDGEFIELD AND SOUTHEASTERN
MCCORMICK COUNTIES...
At 1040 AM EST, severe thunderstorms were located along a line
extending from 7 miles west of Saluda County Airport to near Appling,
moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
North Augusta, Grovetown, Evans, Martinez, Edgefield, Harlem,
Johnston, Appling, Clarks Hill Recreation Area, Edgefield County
Airport, Riverwood, Hamilton Branch State Park, J. Strom Thurmond
Dam, Dearing, Trenton, Arties Pond Public Fishing Area, Poverty Hill,
Adamsville, Scott's Landing and Northside Fire Station Main.
This includes Interstate 20 in Georgia between mile markers 178 and
194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
&&
LAT...LON 3336 8255 3347 8243 3368 8227 3369 8222
3373 8224 3393 8210 3398 8190 3388 8185
3381 8167 3354 8200 3353 8201 3355 8203
3331 8235
TIME...MOT...LOC 1540Z 255DEG 43KT 3390 8191 3354 8228
HAIL...<.75IN
WIND...60MPH
$$
fwa362
WWUS52 KCAE 131559
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
1059 AM EST Thu Feb 13 2020
GAC073-189-SCC037-065-131608-
/O.EXP.KCAE.SV.W.0036.000000T0000Z-200213T1600Z/
McDuffie GA-Columbia GA-Edgefield SC-McCormick SC-
1059 AM EST Thu Feb 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCDUFFIE...
COLUMBIA...EDGEFIELD AND SOUTHEASTERN MCCORMICK COUNTIES WILL EXPIRE
AT 1100 AM EST...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms, and due to wet
grounds from recent rains, it is possible that winds just below
severe limits will blown down a tree in an isolated location or two.
LAT...LON 3336 8255 3347 8243 3368 8227 3369 8222
3373 8224 3393 8210 3398 8190 3388 8185
3381 8167 3354 8200 3353 8201 3355 8203
3331 8235
TIME...MOT...LOC 1558Z 255DEG 43KT 3395 8168 3359 8205
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 13, 7:00 AM EST, 3 hours 15 minutes earlier.
Area forecast discussion, Feb 13, 7:00 AM EST, 3 hours 15 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
700 AM EST Thu Feb 13 2020
.SYNOPSIS...
A cold front will move through today. Dry and cooler high
pressure builds into the area tonight into the weekend.
Increased moisture early next week leading to more rain chances
through midweek.
&&
.NEAR TERM /THROUGH TONIGHT/...
Update...issued lake wind advisory today for gusts around 25 to
30 knots today ahead of the convective band.
Upper trough continues over the central CONUS, with anomalously high
upper heights over our region. Northern stream upper energy to dive
SE into the Midwest, ejecting a southern stream impulse to the NE
from TX to the Mid Atlantic. At the surface, a cold front, and
associated band of showers and a few thunderstorms, will come
through today. Track of upper energy and surface wave to remain
to our north. Instability will be weak but considerable low
level jet and moderate shear could provide a severe threat. SPC
maintains MRGL risk of severe on their 06z day one outlook.
Latest high resolution models indicate a narrow leading band of
convection moving through the FA generally 14z-21z, with
showers behind it, eventually clearing out this evening. This
timing provides the best instability across the southern FA,
though still generally weak. Breezy conditions expected today
out of the SW, especially ahead of the convective band, with
winds shifting to W and NW and diminishing late today and
tonight.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Drier and more seasonable conditions are expected for Friday and
Saturday as strong high pressure centered over the Midwest from
Canada ridges into the southeastern US. The coldest air associated
with this high will remain well to the north but high temperatures
will remain in the 50s for Friday with clear skies leading to
overnight lows dipping into the 20s and low 30s. The axis of this
ridge will shift to the leeward side of the Appalachians Saturday as
colder air makes it further south. Highs for Saturday are expected
to stay in the 40s in the northern Midlands and into the 50s
elsewhere. As the high moves off the Mid Atlantic coast Saturday
night, the flow pattern will shift southwesterly which will help to
moderate this airmass as well as allow some moisture to begin to
return.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
PWATs recover to around .75 inches Sunday with an approaching
shortwave. With better moisture near the coast, showers will be more
likely to the east. Kept slight chance pops but low confidence for
Sunday and Sunday night.
Beyond Sunday, models have continued to show differing solutions
with the GFS favoring a more zonal flow pattern that would limit
the moisture that moves into the area. Meanwhile the ECMWF pumps
a significant amount of moisture in from the Gulf of Mexico
beginning early Tuesday which would lead to a better chance for
widespread showers. There has been a bit more consistency among
the ECMWF over the past few runs with agreement among many GEFS
members so kept in chance pops for most of the area Monday
night through Wednesday.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
A moist low level SSW flow will provide MVFR to IFR CIGs this
morning. A strong low level boundary layer flow is confirmed by
recent ACARS soundings, and will maintain mention of LLWS.
A cold front, and associated band of showers and a few
thunderstorms, will come through today. Track of upper energy and
surface wave to remain to our north. Instability expected to be weak
but considerable low level jet and moderate shear could provide a
severe threat. Latest high resolution models indicate a narrow
leading band of convection moving through the TAF sites around 16z-
19z, with showers behind it through late day, eventually clearing
out this evening. Expect breezy surface winds out of the SW this
morning, with winds shifting to W and NW behind the system. VFR
tonight.
EXTENDED AVIATION OUTLOOK... No significant impacts to aviation
expected tonight through Saturday. Some questions about moisture
return and possible CIG restrictions late Saturday night and early
Sunday. Increasing moisture may provide late night and early
morning stratus/fog and a chance of showers Mon/Tue.
&&
.HYDROLOGY...
River levels falling at most river forecast points, though still
in flood at some locations. Please stay abreast of the latest
river stage forecasts on our webpage at weather.gov/cae.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 PM EST this afternoon for GAZ040.
Lake Wind Advisory until 3 PM EST this afternoon for
GAZ063>065-077.
SC...Lake Wind Advisory until 1 PM EST this afternoon for SCZ018-
020-021-025-026-115-116.
Lake Wind Advisory until 3 PM EST this afternoon for SCZ016-
022-027-028-030.
Lake Wind Advisory until 5 PM EST this afternoon for SCZ029-
031-035>038-041.
&&Hazardous weather outlook, Feb 13, 7:01 AM EST, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 701 AM EST Thu Feb 13 2020 GAZ063>065-077-SCZ016-022-027-028-030-141215- McDuffie-Columbia-Richmond-Burke-Chesterfield-Kershaw-Lexington- Richland-Aiken- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GAZ040-SCZ018-020-021-025-026-115-116-141215- Lincoln-McCormick-Newberry-Fairfield-Edgefield-Saluda- Northern Lancaster-Southern Lancaster- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ029-031-035>038-041-141215- Lee-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- 701 AM EST Thu Feb 13 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Isolated strong to severe thunderstorms are possible this afternoon as a cold front crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Feb 13, 9:07 AM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 AM EST Thu Feb 13 2020
GAZ040-SCZ018-131430-
Lincoln GA-McCormick SC-
907 AM EST Thu Feb 13 2020
...Strong Thunderstorms Will Impact Portions of Lincoln and
northwestern McCormick Counties Until 930 AM EST....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 906 AM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Abbeville to
near Bobby Brown State Park, moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Bobby Brown State Park, Hickory Knob State
Resort Park, Loce, Gill's Point, Bordeaux, Hester's Ferry Campground,
Broad River Campground, Mount Carmel, Baker Creek State Park, Leroy's
Ferry Recreation Area, Willington, Curry Hill, Mount Carmel Park,
Chennault and Hawe Creek Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8225 3397 8220 3368 8250 3382 8259
3383 8260 3386 8257 3387 8258 3386 8261
3398 8265
TIME...MOT...LOC 1406Z 251DEG 49KT 3417 8245 3399 8264
JAQSpecial weather statement, Feb 13, 9:38 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Columbia SC
938 AM EST Thu Feb 13 2020
SCZ018-020-021-026-131515-
Fairfield SC-Newberry SC-McCormick SC-Saluda SC-
938 AM EST Thu Feb 13 2020
...Strong Thunderstorms Will Impact Portions of northwestern
Fairfield...Newberry...northeastern McCormick and northwestern Saluda
Counties Until 1015 AM EST....
...Boaters on Lake Greenwood Should Seek Safe Harbor...
At 937 AM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Whitmire to
near Greenwood, moving east at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Newberry, Saluda, Whitmire, Prosperity, Newberry College, Newberry
County Airport, Blair, Lake Greenwood, Pomaria, Silverstreet, US-176
and SC-34 Crossroads, Good Hope, Henderson Island, Belfast Wildlife
Management Area, Hollywood Elementary School, Chappells Fire
Station, Enoree Ranger District Office, Stoney Hill, Newberry County
Detention Center and Chappells.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Greenwood should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
This includes Interstate 26 between mile markers 62 and 82.
LAT...LON 3397 8201 3398 8200 3413 8187 3420 8194
3430 8190 3437 8178 3444 8173 3453 8163
3445 8154 3449 8149 3450 8142 3457 8142
3455 8105 3391 8188 3398 8190 3396 8201
3398 8206
TIME...MOT...LOC 1437Z 270DEG 28KT 3454 8154 3412 8213
JAQSpecial weather statement, Feb 13, 9:54 AM EST, 21 minutes before
Special Weather Statement
National Weather Service Columbia SC
954 AM EST Thu Feb 13 2020
SCZ115-116-131530-
Northern Lancaster SC-Southern Lancaster SC-
954 AM EST Thu Feb 13 2020
...Strong Thunderstorms Will Impact Portions of Northern Lancaster
and Southern Lancaster Counties Until 1030 AM EST....
At 954 AM EST...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Charlotte
Douglas Airport to near Mcconnells, moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Indian Land, Waxhaw, Andrew Jackson State Park, Van Wyck, Fishing
Creek Reservoir, Irwin, Arrowood Estates, Carolina Commons Shopping
Center, McWhirter Airfield and Community of Almond Glen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify. Monitor NOAA Weather Radio, local radio
and television stations for additional information and possible
warnings from the National Weather Service.
&&
LAT...LON 3493 8078 3482 8080 3482 8074 3463 8089
3467 8089 3469 8086 3474 8088 3479 8087
3481 8090 3483 8090 3484 8087 3490 8088
3493 8086 3501 8091 3507 8090
TIME...MOT...LOC 1454Z 305DEG 26KT 3518 8097 3493 8117
JAQThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 13, 6:59 AM EST | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 7 hr |
| Feb 13, 9:07 AM EST | Special Weather Statement | CAE | Lincoln | 23 min |
| Feb 13, 9:29 AM EST | Severe Thunderstorm Warning | CAE | Lincoln | 46 min |
| Feb 13, 9:38 AM EST | Special Weather Statement | CAE | Newberry | 37 min |
| Feb 13, 9:54 AM EST | Special Weather Statement | CAE | Lancaster | 36 min |
| Feb 13, 10:22 AM EST | Special Weather Statement | CAE | Fairfield, Saluda | 23 min |
| Feb 13, 11:06 AM EST | Special Weather Statement | CAE | Aiken, Saluda | 39 min |
| Feb 13, 11:08 AM EST | Special Weather Statement | CAE | Chesterfield | 52 min |
| Feb 13, 11:40 AM EST | Special Weather Statement | CAE | Aiken, Kershaw, Lexington, Richland | 50 min |
| Feb 13, 11:51 AM EST | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Kershaw, Lexington, Richland | 39 min |
| Feb 13, 12:15 PM EST | Special Weather Statement | CAE | Chesterfield | 30 min |
| Feb 13, 12:25 PM EST | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 50 min |
| Feb 13, 12:30 PM EST | Special Weather Statement | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 90 min |
| Feb 13, 1:09 PM EST | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Orangeburg, Sumter | 51 min |
| Feb 13, 2:16 PM EST | Special Weather Statement | CAE | Clarendon | 29 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.